Lamotrigine-induced tourettism

    loading  Checking for direct PDF access through Ovid

Abstract

Background:

Lamotrigine (LTG) has a broad spectrum of antiepileptic efficacy and generally benign side effects except for idiosyncratic rashes.

Objective:

Three children are described in whom LTG caused dose-related Tourette syndrome (TS) symptoms. Although undoubtedly rare, this interesting phenomenon supports the mounting evidence in favor of the multifactorial genesis of TS symptoms.

Results:

The main known antiseizure mechanism of LTG is to block excessive presynaptic release of excitatory amino acids (EAAs), which occurs when there are sustained neuronal burst firings, as happens within epileptogenic brain tissue. LTG does not prevent the spontaneous release of EAAs and thus does not affect their normal functions.

Conclusions:

Among the many proposed explanations for the pathogenesis of TS is the dopamine hypothesis: a dysfunction in dopamine uptake in the striatum. EAAs can also interfere with striatal dopamine uptake. Conceivably, LTG may cause TS symptoms by failing, at high doses, to regulate the presynaptic release of EAAs in the striatum properly.

Related Topics

    loading  Loading Related Articles